West Virginia, 2021Winter Storm in West Virginia, February 18, 2021
February 18, 2021 · NWS RNK · 5 events in 5 counties and zones
A complex low pressure system brought deep moisture from the Gulf of Mexico as it moved across the central Appalachians, overriding a shallow layer of sub-freezing temperatures within high pressure established across the mountains of southeast West Virginia. This resulted in a widespread mixture of freezing rain, sleet and snow across the large portions of West Virginia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex low pressure system brought deep moisture from the Gulf of Mexico as it moved across the central Appalachians, overriding a shallow layer of sub-freezing temperatures within high pressure established across the mountains of southeast West Virginia. This resulted in a widespread mixture of freezing rain, sleet and snow across the large portions of West Virginia. Freezing rain accumulations were higher more to the south across Mercer County, with a thicker layer of cold air to the north resulting in mixture of sleet and snow. Mainly snow was observed along and north of Interstate 64 in Greenbrier County. The icing from this freezing rain weighed down trees and tree limbs, causing some to snap. Some power outages were reported. The widespread winter storm conditions resulted in numerous travel delays, with schools across the region closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 18, 12:50 AM EST, 10 minutes earlier.
Area forecast discussion, Feb 18, 12:50 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1250 AM EST Thu Feb 18 2021
.SYNOPSIS...
A low will strengthen along the Gulf Coast on Thursday then
track to the Mid Atlantic coast by Friday. This will bring
widespread winter weather to our region tonight into Thursday
night. The weather stays cold through the weekend following this
system.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1000 PM EST Wednesday...
A winter storm warning remains in effect for all 40 counties
within the Blacksburg Service Area. Threat of significant ice
remains especially east of the Blue Ridge, with more snow across
the Alleghanys into Greenbrier.
For the evening update, there are no changes planned to current
forecast which reflect a wintry mix of sleet/snow and freezing
rain, beginning after midnight and continuing through Thursday.
At 10PM, regional radars indicated snow expanding northeast
across TN/KY. Timing of the movement suggests this area of snow
will move into far western VA and southern WV between now and
midnight, then expand east across the mountains between midnight
and 4AM.
Models remain relatively consistent on storm track with two
waves of low pressure to impact the region, the first lifting
northeast from the central Gulf coast tonight following inverted
trough northward along the western slopes of the Appalachians
and across our Region Thursday. A secondary wave of low
pressure is expected to develop along the Mid-Atlantic Coast
Thursday night resulting in the potential for precipitation to
linger over our eastern CWA into Thursday night.
The antecedent airmass that currently resides over the forecast
area is a modified arctic airmass. It is certainly cold enough
to snow, but the forecast thermal profiles suggest a strong
surge of warm air advection will take place overtop of this
colder air, resulting in a hodge podge of precipitation types
featuring more snow north vs. more freezing rain south and sleet
in between.
Current thinking is a heavier band of snow is likely to occur
overnight and early Thursday from the TN River Valley into
Southeast WV where 3 to 6 inches could fall in places like
Richland/Bluefield and upwards of 8 inches toward Lewisburg and
into the Allegheny Highlands west of Lexington. There is
expected to be a sharp transition or gradient just south of this
heavy snow corridor where snow amounts will diminish, replaced
by sleet and freezing rain, but just as impactful to travel.
Attm it appears the I-81 corridor from Roanoke to Wytheville
will experience the brunt of the sleet with 1 to 3 or maybe 2 to
4 inches of accumulation pending on the amount of snow that may
be mixed in. As you drop off the Blue Ridge into the foothills
and piedmont of NC/VA, snow/sleet amounts go way down but will
be replaced by more freezing rain, the accumulating ice still
being very impactful to travel, in addition to a major threat
to the power grid.
Some of the high-res models depict a lull in precip toward
18z/1PM Thursday with dry slot before next wave moves up mainly
impacting east of the Blue Ridge Thu night. Despite this lull,
light wintry precip is still likely into Thu afternoon. Believe
biggest impact of ice will run late tonight through midday Thu
in the piedmont, where a half to three quarters of an inch could
accumulate. This is flat ice which is measured on a flat
surface. For power lines/trees a conversion factor of 40 percent
will yield around two-tenths to as much as a half inch
radially. This is sufficient to cause tree/limb and power line
damage. Further west and north amounts of ice will drop to a
tenth to a quarter of an inch with isolated higher amounts along
the Blue Ridge and Alleghanys.
There is a significant amount of QPF forecast with this event,
at least 1 inch liquid equivalent on the average (SREF
suggesting as high as 1.40). Convert this into any of the wintry
forms (snow/sleet/freezing rain) and you have a reason to stay
at home Thursday...hazardous travel a certainty and the making
of a significant ice storm for areas that receive 50% or more of
this as freezing rain.
In summary snow is expected to be more prominent the farther
north you travel with highest confidence of 50% or more of the
QPF to fall as snow to occur along and north of I-64. Between
I-64 and 460, the consensus is for more sleet, and then a
higher proportion of freezing rain south of 460 into the
piedmont of VA/NC.
Temperatures tonight are forecast to remain at or below freezing
with lows ranging from the mid 20s in the mountains to the lower
30s NC foothills/piedmont, then remaining steady or only rising
a degree or two Thursday.
Precip should start to wane somewhat overnight Thursday night in the
west while surface low pushes off the northeast of the VA coast.
Forecast confidence is moderate on ice amounts, higher on snow in
the southeast WV area and moderate on sleet. High confidence that
entire forecast area will see warning criteria.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EST Wednesday...
Gusty northwest winds, mountain snow showers, and frigid air will
end the week.
As low pressure pulls further offshore and high pressure builds
eastward across the Ohio River Valley, the resultant pressure
gradient over the Mid Atlantic will bring gusty northwest winds
through Friday and Friday night. Moisture will gradually decrease
across the Piedmont on Friday, while upslope flow should crank up
the mountain snow showers west of the Blue Ridge. The plummeting
temperatures combined with gusty winds could yield wind chill values
approaching advisory criteria of -5 F across western Greenbrier
County and near 0 F for other locations along and west of the Blue
Ridge by Saturday morning.
High pressure will gradually build across the Appalachian Mountains
on Saturday afternoon. The gusty winds and mountain snow showers
should slowly fade toward the evening. As skies clear and the winds
slacken by Saturday night with high pressure directly overhead, good
radiational cooling should provide another frigid night.
Temperatures were nudged toward the colder side of model guidance
due to the expected cold air advection throughout most of this
forecast period.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 220 PM EST Wednesday...
A weak low pressure system arrives during Sunday night into Monday,
but drier and milder conditions could follow afterward.
High pressure overhead will provide a frigid start to Sunday, but
conditions should remain dry throughout the day. As high pressure
drifts offshore on Sunday night, clouds should increase in response
to a weak low pressure system arriving from the west. The ECMWF is
considerably faster than the GFS with the timing of this system.
However, the fast westerly flow aloft suggests that it may be
worthwhile to trend toward the faster ECMWF solution. As a result,
the precipitation could start as light snow on Sunday night and
change over to light rain by Monday. Because of the faster timing of
the ECMWF, it also gives lower QPF than the GFS, so confidence is
low that this system will provide much impact.
High pressure will build over the Gulf Coast during Monday night
into Tuesday, while another wave of low pressure passes over the
Great Lakes. This situation should place the Mid Atlantic in more
westerly flow that could bring drier conditions due to downsloping
and an increase in temperatures, but there is a small chance some
moisture from the north gets to Greenbrier and Bath counties.
Wednesday appears even milder as low pressure heads off the New
England coastline and high pressure builds northward over the
Appalachian Mountains. Upper level ridging should also aid in the
warming trend by the middle of the week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 1245 AM EST Thursday...
Ceilings have lowered to MVFR along the higher elevations in
southwest Virginia and northwest North Carolina. Precipitation
was just beginning west of the Blue Ridge as -FZRA at KGEV, --PL
at KBCB and -SN at KMKJ.
Winter storm conditions spread over and east of the mountains
by 3AM/09Z. Ceilings will continue to lower to LIFR/IFR levels.
Precipitation in the form of snow and sleet can be expected at
the onset, then transition to freezing rain this morning with
MVFR to occasionally IFR visibility. Heavy icing expected for
the central Mid- Atlantic, including at KDAN and KLYH.
Above average confidence on ceilings, visibility and wind.
Average confidence on precipitation type.
Extended Aviation Discussion...
Very poor flying conditions will continue through tonight. The
precipitation will end by Friday morning. Some improvements east
of the mountains Friday night and not until Saturday for the
mountains.
VFR into Sunday before next front impacts us Sunday night-Monday
with rain and/or snow.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 1 AM EST Friday for VAZ007-009>020-
022>024.
Winter Storm Warning until 7 AM EST Friday for VAZ032>035-
043>047-058-059.
NC...Winter Storm Warning until 1 AM EST Friday for NCZ001>003-
018>020.
Winter Storm Warning until 7 AM EST Friday for NCZ004>006.
WV...Winter Storm Warning until 1 AM EST Friday for WVZ042>044-507-
508.
&&
SYNOPSIS...AMS/WP
NEAR TERM...PM/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMSHazardous weather outlook, Feb 17, 2:51 PM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EST Wed Feb 17 2021
NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-182000-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EST Wed Feb 17 2021
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to send winter weather reports to us
for late tonight through Friday.
NCZ004>006-VAZ032>035-043>047-058-059-182000-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
251 PM EST Wed Feb 17 2021
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to send winter weather reports to us
for late tonight through Friday.
Winter Storm, Mercer
- When
- February 18, 1:00 AM EST to 9:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
A member of the Mercer County Sheriff's Department observed ice accumulations from freezing rain ranging of 0.25 inches in thickness across portions of Mercer County, including around the community of Princeton. Sleet and snowfall accumulations of 2 inches were also observed within the county as well. Key impacts: power outages; hazardous travel conditions; tree damage; schools closed.
Winter Storm, Summers
- When
- February 18, 1:25 AM EST to 9:15 AM EST
- Where
- Summers forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.656, -80.859 (the zone’s center; the record gives no point)
A Skywarn-trained weather spotter and a member of the general public observed ice accumulations from freezing rain of 0.25 inches in thickness across portions of Summers County, including around the communities of Indian Mills and Pipestem. Sleet accumulations of 0.5 to 1 inches were observed in these same communities. Key impacts: power outages; hazardous travel conditions; tree damage; schools closed.
Winter Storm, Western Greenbrier
- When
- February 18, 1:30 AM EST to 9:45 AM EST
- Where
- Western Greenbrier forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
A member of the Quinwood Fire Department observed ice accumulations from freezing rain of 0.25 inches in thickness across portions of western Greenbrier County, including around the communities of Quinwood and Rupert. Key impacts: power outages; hazardous travel conditions; tree damage; schools closed.
Winter Storm, Eastern Greenbrier
- When
- February 18, 2:00 AM EST to 9:45 AM EST
- Where
- Eastern Greenbrier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Skywarn-trained weather spotters and a member of Greenbrier County Emergency Management observed ice accumulations from freezing rain of 0.25 inches in thickness across portions of eastern Greenbrier County, including around the communities of Maxwelton and White Sulphur Springs. Sleet accumulations of 0.8 to 1 inch, and snowfall accumulations to 1.4 inches were also observed in these same communities. Key impacts: power outages; hazardous travel conditions; tree damage; schools closed.
Winter Storm, Monroe
- When
- February 18, 2:00 AM EST to 9:15 AM EST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
Skywarn-trained weather spotters and members of the general public observed ice accumulations from freezing rain ranging from 0.13 to 0.4 inches in thickness across portions of Monroe County, including around the communities of Wayside, Bozoo and Gap Mills. Sleet accumulations of 1 to 1.5 inches were observed in these same communities, while snowfall accumulations of 0.5 to 2 inches were also observed. Key impacts: power outages; hazardous travel conditions; tree damage; schools closed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 18, 20211 death · 1 event
- Winter Storm in Virginia, February 18 to 19, 2021$960,000 · 32 events
- Winter Weather in Virginia, February 18 to 19, 2021$115,000 · 8 events
- Winter Weather in Maryland, February 18 to 19, 2021$45,000 · 3 events
- Winter Storm and Winter Weather in Virginia, February 18, 202125 events
- Winter Storm and Winter Weather in Maryland, February 18 to 19, 202125 events
- Winter Storm and Winter Weather in Virginia, February 18 to 19, 202124 events
- Frost and Freeze in Texas, February 18 to 20, 202124 events
- Wildfire in California, February 18, 2021$30,000 · 1 event
- Winter Storm and Winter Weather in West Virginia, February 18 to 19, 202119 events
- Winter Storm and Winter Weather in New Jersey, February 18 to 19, 202118 events
- Winter Weather in New York, February 18 to 19, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943708, 943710, 943711, 943707, 943709.